Ohio, 2019Hail and Damaging Winds in Ohio, May 25 to 26, 2019
May 25 to 26, 2019 · NWS CLE · 21 events in 7 counties and zones
An area of low pressure over Ohio moved northeast along a stalled out and slow moving front. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over Ohio moved northeast along a stalled out and slow moving front. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary. Scattered severe thunderstorms produced damaging winds and large hail across northern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 5:53 AM EST, 6 hours 43 minutes earlier.
Area forecast discussion, May 25, 5:53 AM EST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
653 AM EDT Sat May 25 2019
.SYNOPSIS...
A warm front will lift northeast of the area through the
morning hours Saturday. A cold front will slowly sag south
towards the area through Saturday night, pushing just south of
the area Sunday. The front will remain between the southern
Great Lakes and Ohio valley through Monday before lifting north
through the area Monday night into Tuesday, remaining north of
the area through midweek.
&&
.NEAR TERM /THROUGH SUNDAY/...
Minor adjustments to pop and sky trends through mid morning,
otherwise have left the forecast in tact for the day.
Original discussion...
Fairly low confidence forecast today into tonight, as a warm
front lifts northeast across the area early this morning. A few
thunderstorms have developed over Lake Erie ahead of the front,
and may push inland over far NE OH/NW PA through daybreak.
Forecast becomes increasingly uncertain through the morning.
Hi-res guidance signals have been rather erratic with both run
to run and inter-model consistency, which leads to lower
confidence in specific timing, coverage and intensity of the
thunderstorms during the afternoon/evening. The first feature of
note is an area of clouds and an isolated storm near Louisville,
KY, near an area of weak low level moisture convergence. A
relatively consistent signal across the hi-res guidance is for
this area to track northeast through central and eastern OH into
western PA through the morning hours. As daytime heating
commences and mixing deepens, a few showers/storms may impact
the southeast/eastern part of the area. Pops generally increase
through the morning hours across the eastern part of the area.
As modest destabilization occurs through midday, a weak lake
breeze boundary may serve as a focus for convection east of
Cleveland.
The big question is the evolution of convection this afternoon
across the area. Model solutions have diverged significantly
over the past 24 hours, as a potent mid level vort max ejects
eastward through the area mid/late afternoon. This is expected
to be the main synoptic/mesoscale feature to initiate
convection across the area. However, there may be a low level
outflow boundary, noted near the NE IL/NW IN border per KLOT
radar, that may arrive in northwest OH by 18Z and serve as an
earlier focus for convection. A few factors are becoming
increasingly unfavorable for widespread convection and severe
weather. First, the earlier convection fires will help limit
overall destabilization across the area, with a muted severe
thunderstorm risk as increasing deep layer shear is still only
in the 20-30 kt range. This may result in more
scattered/isolated pulse type storms that may pose a downburst
type threat vs. more organized convection producing more
widespread wind damage. Also, mixing looks to be fairly robust
through the morning hours across the region, with a good amount
of mid level dry air and only modest moisture in the 925-850mb
layer through the afternoon, which could limit overall
destabilization as well. Overall, expecting isolated/scattered
convection to form across the region between 18-21Z, and am
leaning towards more isolated strong to severe thunderstorms vs.
more a more widespread/organized line. With steep low level
lapse rates and good dry air aloft, expecting damaging winds to
be the main threat with any stronger convection. Opted for pops
increasing into the high likely range mid/late afternoon,
pushing southeast through the evening with lower pops into the
overnight. Went on the higher end of guidance for high temps
today, with low/mid 80s expected, although imagine a few spots
will get into the upper 80s with the impressive mixing.
The focus for convection will shift south of the area overnight
into early Sunday, however another decent wave looks to track
east across the area during the day Sunday, which will bring
another increase in pops to the likely range. SPC is
highlighting the southern part of the area in a marginal/slight
risk, with decent deep layer shear and expected surface
destabilization through the morning/early afternoon. Highs will
be cooler in the mid/upper 70s on Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Jet energy moving through the westerly flow Sunday night will likely
keep thunderstorms going through midnight then decrease in coverage
as the frontal boundary gets nudged southward. The Memorial Day
forecast is challenging with a weak area of high pressure building
across the area for the morning but then a warm front will approach
from the south by evening. Currently we do not have a good feeling
on the timing of the pieces of jet energy that will move through the
upper level flow which makes it difficult to forecast a time that
convection will develop. However chances of thunderstorms will
increase from southwest to northeast through the afternoon into the
evening with the best chances potentially occurring Monday night.
This warm front may not clear Lake Erie for Tuesday and could become
a focus for new development Tuesday afternoon into the overnight as
the next ripple of low pressure moves across the central Great
Lakes.
So the main take away is be prepared for at least isolated/scattered
thunderstorms through the period with Monday morning potentially the
best morning to see dry conditions.
Monday will be slightly cooler in the wake of the weak cold front
with highs in the 70s, warmest south. All locations should be warmer
on Tuesday with most locations warming well into the 80s.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The long term period doesnt change much with a frontal boundary
remaining in the area into Thursday evening. So expect to see
isolated/scattered showers and thunderstorms through the period with
mesoscale features driving the convection until the cold front
attempts to sweep across the area Thursday evening. Models currently
favor dry for Friday with high pressure over the central Great Lakes.
Wednesday should be the warm day of the long term with highs in the
upper 70s to mid 80s. Cooler but the region should be very close to
seasonal averages.
&&
.AVIATION /12Z Saturday THROUGH Wednesday/...
Low confidence forecast for convection this period as a warm
front lifts north of the terminals this morning. Generally VFR
conditions expected outside of convection throughout the period,
with gusty southwest winds this afternoon. TSRA potential will
increase sometime this afternoon, peaking mid afternoon, and
diminishing through the evening. Have moved up the window of
VCTS a few hours at the terminals, and tried to time a window
for the best TSRA potential at the four westernmost terminals.
Will likely need to monitor trends and amened as needed through
the morning. Some of the gusts this afternoon may reach 25-30
kts at the terminals, especially at the western terminals.
OUTLOOK...Non-VFR possible through Tuesday morning and again
Tuesday night into Wednesday.
&&
.MARINE...
Several pieces of low pressure will impact the region today through
Tuesday night with a frontal boundary meandering across or near the
lake. So expect changing wind directions through the period. The
strongest southwest winds will likely occur this afternoon into
tonight and again Tuesday into Tuesday night ahead of a cold front
each time. Current thinking is that winds will max out around 15
knots so the chances of a small craft advisory are very low.
There is a brief period of easterly winds Monday evening that will
bring water levels up across the western basin of the lake. However
speeds may not be high enough to cause anything more than minor
flooding issues with the extremely high water levels.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, May 25, 6:03 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
703 AM EDT Sat May 25 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
703 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There will be a slight risk of severe thunderstorms on Saturday,
mainly during the afternoon and evening. Damaging winds are the
primary threat, with large hail possible as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms will be possible on Sunday along a cold front
that will be located near a line from Marion to Millersburg.
Damaging winds and hail will be possible along with locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-142>149-162>169-261115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
703 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Hancock
- When
- May 25, 12:36 PM EST
- Where
- Hancock County, 1.25 mi ENE of Findlay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.040, -83.630
Several trees and power lines were blown down on Decker Avenue.
Thunderstorm Wind, Stark
- When
- May 25, 3:30 PM EST
- Where
- Stark County, 0.87 mi SE of Highland Park
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -81.510
Several large trees were blown down.
Thunderstorm Wind, Summit
- When
- May 25, 3:34 PM EST
- Where
- Summit County, 2.09 mi NE of Manchester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.950, -81.540
There was video from social media showing damaging video with trees blown down and large tree branches snapped off near New Franklin. There was also a fence smashed by large trees.
Hail, Summit
- When
- May 25, 3:35 PM EST
- Where
- Summit County, 3.45 mi N of Portage Lakes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.030, -81.550
Hail, Summit
- When
- May 25, 3:35 PM EST
- Where
- Summit County, 2.95 mi WNW of Krumroy
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.040, -81.530
This hail report was from mPING.
Thunderstorm Wind, Summit
- When
- May 25, 3:37 PM EST
- Where
- Summit County, 2.09 mi NW of Krumroy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.040, -81.510
There were multiple reports of large trees blown down and power line blocking roads in south Akron. Several roads were blocked and impassable.
Hail, Wayne
- When
- May 25, 3:38 PM EST
- Where
- Wayne County, 0.52 mi E of Dalton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.800, -81.690
This report was a picture on Facebook.
Hail, Summit
- When
- May 25, 3:40 PM EST
- Where
- Summit County, 2.5 mi WNW of Krumroy
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.040, -81.520
This report was a picture from Facebook.
Hail, Summit
- When
- May 25, 3:40 PM EST
- Where
- Summit County, 0.52 mi W of Brittain
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -81.460
Quarter to half dollar size hail was reported.
Thunderstorm Wind, Summit
- When
- May 25, 3:40 PM EST
- Where
- Summit County, 0.52 mi E of (Cak)canton Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.920, -81.440
This report was at the Akron Fulton Airport.
Hail, Summit
- When
- May 25, 3:43 PM EST
- Where
- Summit County, 0.52 mi W of Lakemore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -81.430
Thunderstorm Wind, Stark
- When
- May 25, 4:00 PM EST
- Where
- Stark County, 1.38 mi S of Sippo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 40.800, -81.580
A tree was uprooted near Kenyon Ave. and Highway 172. Multiple trees and power lines were blown down around Massilion.
Thunderstorm Wind, Summit
- When
- May 25, 4:00 PM EST
- Where
- Summit County, 2.2 mi WNW of Krumroy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.030, -81.520
Multiple trees were blown down at Firestone Park.
Thunderstorm Wind, Stark
- When
- May 25, 4:09 PM EST
- Where
- Stark County, 0.87 mi SW of Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 40.790, -81.390
A large tree was blown on a house. Multiple roads were blocked due to fallen trees and power lines in the Canton area.
Thunderstorm Wind, Stark
- When
- May 25, 4:10 PM EST
- Where
- Stark County, 0.52 mi E of Canton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.800, -81.370
Multiple trees and power lines were blown down in Canton.
Thunderstorm Wind, Geauga
- When
- May 25, 4:52 PM EST
- Where
- Geauga County, 2.68 mi ESE of Parkman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.360, -81.020
Several trees were snapped on private property.
Thunderstorm Wind, Trumbull
- When
- May 25, 4:55 PM EST
- Where
- Trumbull County, 1.04 mi W of East Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.380, -80.950
Several trees were blown down on Ensign Road in western Trumball County. Multiple reports of trees blown down in northwestern Trumball County.
Thunderstorm Wind, Trumbull
- When
- May 25, 5:00 PM EST
- Where
- Trumbull County, 1.73 mi SW of Greene Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.450, -80.790
Multiple trees and power lines were blown down in northern Trumball County which blocked some roads.
Thunderstorm Wind, Stark
- When
- May 25, 5:21 PM EST
- Where
- Stark County, 1.71 mi ESE of Louisville Yoder Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -81.200
A wind gust of 65 mph was measured.
Thunderstorm Wind, Richland
- When
- May 26, 7:00 AM EST
- Where
- Richland County, 1.26 mi ESE of Kings Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.640, -82.600
Several trees and power lines were blown down. This report was from a picture from Twitter.
Thunderstorm Wind, Richland
- When
- May 26, 8:26 AM EST
- Where
- Richland County, 1.26 mi ESE of Kings Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 40.640, -82.600
Several trees and power lines were blown down. A picture of the wind damage was from Twitter and time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 20192 deaths · 29 injured · $576,000 · EF3 · 60 events
- Tornadoes and Flash Flooding in Texas, May 25, 2019$1.3 million · EF2 · 11 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 2019$2.4 million · EF1 · 29 events
- Flooding and Damaging Winds in Michigan, May 25, 20192 injured · $4.5 million · 52 kt wind · 5 events
- Flash Flooding and Hail in West Virginia, May 25, 2019$1.0 million · 1 in hail · 12 events
- Tornado and Hail in Ohio, May 25, 2019$60,000 · EF1 · 12 events
- Flood and Damaging Winds in New York, May 25, 2019$69,000 · 61 kt wind · 28 events
- Flash Flooding and Flooding in Kansas, May 25, 2019$100,000 · 1.5 in hail · 19 events
- Tornadoes and Hail in Illinois, May 25 to 26, 2019EF1 · 37 events
- Tornadoes and Hail in Pennsylvania, May 25, 2019$10,000 · EF1 · 15 events
- Hail and Damaging Wind in Iowa, May 25 to 26, 2019$50,000 · 1 in hail · 5 events
- Damaging Winds in New York, May 25, 2019$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827587, 827588, 827589, 827581, 827582, 827590, 827583, 827584, 827585, 827599, 827586, 827591, 827592, 827593, 827594, 827595, 827596, 827597, 827600, 827598, 829889.